Kansas, 2017

Hail and Damaging Winds in Kansas, June 17, 2017

June 17, 2017 · NWS SGF · 18 events in 3 counties and zones

Severe thunderstorm produced reports of wind damage and large hail across southeast Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Severe thunderstorm produced reports of wind damage and large hail across southeast Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 17, 2:25 AM CST, 13 minutes earlier.

Area forecast discussion, Jun 17, 2:25 AM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
325 AM CDT Sat Jun 17 2017

.SHORT TERM...(Today and tonight)
Issued at 318 AM CDT Sat Jun 17 2017

A complex of storms is currently pushing south into the area from
east central Kansas to the east into central Missouri early this
morning. An unstable air mass remains in place across the area,
though a tight instability gradient is in place across the far
eastern portions of the forecast area. With the instability
gradient storms are and will continue to weaken across the eastern
Ozarks as they move out of the better instability.

A severe risk will remain to the west in the better instability
generally north of I-44 as the storms move south across the area.
Overall storms should gradually weaken as they spread south
across the area early this morning. The main risk will be wind
gusts around 60 mph north of I-44, as south of the interstate the
wind risk will be more in the 35 to 50mph range as the outflow
spreads south from the weakening storms. Dime to quarter size hail
may also be possible with the strongest updrafts but will be more
isolated in nature mainly across southeastern Kansas and western
Missouri early this morning.

Locally heavy rainfall and almost continuous cloud to ground
lightning will occur with the storms as they push across the
northern portions of the forecast area. Lightning and the rainfall
rates will also decrease as the storms weaken as they spread
south through the area early this morning. All the rain should
push out/dissipate across the area by the mid morning hours.

Behind this mornings storms a hot and humid day will occur this
afternoon. Highs will top out in the lower to middle 90s with heat
index values in the 96 to 112 range. The hottest conditions will
occur across southeastern Kansas and western Missouri with the
coolest, be still quite muggy, across central and south central
Missouri. An Excessive Heat Warning is now in effect for
southeastern Kansas and western Missouri this afternoon where heat
index values will be around the 110 degree mark, with a Heat
Advisory for locations to the south and east to a Branson to
Springfield to Lake of the Ozarks line where heat index values
around 105 are expected.

A cold front will move south through the area this
evening/tonight and will bring additional showers and storms to
the area. Storms will develop along the front across northern
Missouri this evening then sag south through the area into Sunday
morning. The strongest storms will occur across northern Missouri
as they develop along the front. A strong to severe risk will
occur across the entire area tonight as storms develop along the
front as it pushes through the region, especially north of I-44
as the storms move across the area. The main risk will again be
winds in excess of 60mph. There will also be a dime to quarter
size hail risk in a few of the strongest storms.

.LONG TERM...(Sunday through Friday)
Issued at 318 AM CDT Sat Jun 17 2017

There may be some linger showers/storms across the area Sunday
morning but this activity should push out of the area by mid day.
A cooler air mass will spread into the area behind the front for
Sunday and Monday. Highs both days will be in the lower 80s with
some locations possible remaining in the upper 70s.

Warmer conditions will then return Tuesday through the rest of
next week as highs in the upper 80s to lower 90s occur each
afternoon.

There could be a few storms mid week but the better chances should
remain north as upper level ridging start to build in pushing the
storm track north.

An upper level system may then track across the region next
weekend and could produce the next chances for showers and storms
across the area.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1245 AM CDT Sat Jun 17 2017

KSGF/KJLN/KBBG tafs: A line of storms will move in from the north
early in the taf cycle. Outflow winds can be expected with an
abrupt wind shift toward 09z-12z time frame. Periods of mvfr and
brief ifr visibility will be possible with heavier showers.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory from 1 PM this afternoon to 7 PM CDT this evening
     for MOZ055>057-066>069-077>080-088>090-093-094-101.

KS...Heat Advisory from 1 PM this afternoon to 7 PM CDT this evening
     for KSZ073-097-101.

&&

SHORT TERM...Wise
LONG TERM...Wise
AVIATION...DSA
Hazardous weather outlook, Jun 17, 12:05 AM CST, 2 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
105 AM CDT Sat Jun 17 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-180615-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
105 AM CDT Sat Jun 17 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited Hail risk.
  Elevated Thunderstorm wind damage risk.
  Limited Flooding risk.
  Elevated Lightning risk.
  Elevated Excessive heat risk.

DISCUSSION...

  Thunderstorms across eastern Kansas into central Missouri will
  slide southeast into and through the area through early this
  morning. The storms will spread into central Missouri between 1
  and 2 am and push south towards Highway 60 by 5 am. Winds up to
  70 mph will be possible with the strongest storms along with
  almost continuous cloud to ground lightning strikes. Dime to
  quarter size hail may also be possible with a few of the
  strongest up drafts. The storms should gradually weaken as they
  push south through the area, but strong winds up to 50 mph will
  remain possible as outflow pushes across southern Missouri on
  to the south into Arkansas around this morning.

  Locally heavy rainfall and isolated flash flooding will also be
  possible if thunderstorms linger or train over the same areas
  for a longer period of time.

  Hot and humid conditions will occur this afternoon as after
  heat index values top out in the 98 to 109 range. The hottest
  conditions will occur across extreme southeastern Kansas and
  western into central Missouri where a Heat Advisory is effect
  for this afternoon.

  Another complex of storms is expected to develop across
  northern Missouri this evening and spread south through the
  area later this evening into the overnight hours. The strongest
  storms are expected north of the area with a gradually
  weakening trends as the storms spread south. There will again
  be a strong to severe storm risk generally along and north of
  I-44 with damaging winds and large hail the main threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

  A few storms may be possible during the middle of next week,
  additional thunderstorm chances next weekend.

.SPOTTER INFORMATION STATEMENT...

  Spotters and emergency managers may be needed for activation
  through the early morning hours and again tonight into early
  Sunday morning, to monitor for wind damage, especially over
  central Missouri. Radar trends and warnings should be monitored
  prior to the arrival of the storms this evening.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Wise

In the hours before

Special weather statement, Jun 16, 11:58 PM CST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Springfield MO
1258 AM CDT SAT JUN 17 2017

MOZ055>057-170700-
Benton MO-Miller MO-Morgan MO-
1258 AM CDT SAT JUN 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BENTON...NORTHERN MILLER
AND MORGAN COUNTIES UNTIL 200 AM CDT...

At 1257 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Holden to near Leeton to near Sedalia to
near Otterville to near Bunceton to 8 miles east of Fayette. Movement
was southeast at 55 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Lake of The Ozarks...             Eldon...
Versailles...                     Village of Four Seasons...
Lake Ozark...                     Lincoln...
Cole Camp...                      Stover...
Laurie...                         Tuscumbia...
Barnett...                        Syracuse...
Eugene...                         Gravois Mills...
Olean...                          Bagnell...
Ionia...                          Etterville...
Florence...                       Crockerville...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Monitor the weather situation closely. Listen for possible warnings
and be prepared to take appropriate action should severe weather
threaten.

&&

A severe thunderstorm watch remains in effect until 700 AM CDT for
central Missouri.

LAT...LON 3868 9284 3860 9284 3844 9264 3843 9241
      3834 9240 3832 9225 3833 9219 3823 9242
      3821 9288 3833 9327 3846 9352 3851 9351
      3851 9330 3854 9329 3853 9307 3869 9306
TIME...MOT...LOC 0557Z 303DEG 49KT 3869 9390 3862 9368 3864 9322 3875
9300 3884 9274 3915 9252

Lindenberg
Special weather statement, Jun 17, 2:09 AM CST, 29 minutes before
Special Weather Statement
National Weather Service Springfield MO
309 AM CDT SAT JUN 17 2017

MOZ056>058-069>071-078>082-089>092-095-096-170900-
Cedar MO-Camden MO-Polk MO-Douglas MO-Wright MO-Dade MO-Phelps MO-
Laclede MO-Morgan MO-Christian MO-Texas MO-Maries MO-Dallas MO-
Greene MO-Miller MO-Webster MO-Pulaski MO-
309 AM CDT SAT JUN 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR MARIES...WEBSTER...WRIGHT...
LACLEDE...POLK...PULASKI...WESTERN PHELPS...SOUTHEASTERN MORGAN...
DALLAS...SOUTHERN CEDAR...NORTHWESTERN DOUGLAS...NORTHEASTERN
CHRISTIAN...MILLER...NORTHWESTERN TEXAS...GREENE...EASTERN CAMDEN AND
NORTHEASTERN DADE COUNTIES UNTIL 400 AM CDT...

At 309 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles south of El Dorado Springs to near Fair
Play to near Bolivar to 8 miles northeast of Buffalo to 6 miles south
of Camdenton to near Osage Beach to near Lake Ozark. Movement was
southeast at 65 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Springfield...                    Fort Leonard Wood...
Lebanon...                        Bolivar...
Stockton Lake...                  Lake of The Ozarks State Park...
Ha Ha Tonka State Park...         Bennett Spring State Park...
Stockton State Park...            Lake of The Ozarks...
Marshfield...                     Willard...
Waynesville...                    Mountain Grove...
Eldon...                          Osage Beach...
St. Robert...                     Camdenton...
Licking...                        Buffalo...

This includes Interstate 44 near mile marker 68, between mile markers
70 and 169, and between mile markers 171 and 180.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 700 AM CDT for
central, southwestern, west central and east central Missouri.

LAT...LON 3843 9262 3843 9240 3834 9240 3834 9220
      3829 9219 3828 9183 3748 9187 3732 9196
      3716 9224 3703 9256 3701 9288 3720 9349
      3779 9408 3780 9407 3764 9370 3765 9338
      3778 9307 3795 9278 3810 9270 3851 9274
TIME...MOT...LOC 0809Z 313DEG 56KT 3775 9399 3761 9366 3762 9334 3775
9302 3792 9274 3807 9265 3828 9267

Lindenberg
Local storm report, Jun 17, 2:22 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
322 AM CDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 AM     TSTM WND DMG     5 WNW LOWRY CITY        38.16N 93.82W
06/17/2017                   ST. CLAIR          MO   LAW ENFORCEMENT

            LIMBS DOWN HWY A.

&&

DSA

The radar

The Pleasant Hill radar (KEAX), 113 km away, was scanning. The volume nearest the first event began at 08:36 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 5 hail. Local standard time, as filed.

Thunderstorm Wind, Bourbon

When
June 17, 2:38 AM CST
Where
Bourbon County, 1.49 mi NNE of Ft Scott
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.850, -94.690

A large tree was uprooted on East Oak Drive.

Hail, Crawford

When
June 17, 4:12 AM CST
Where
Crawford County, 0.88 mi SW of Pittsburg
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
37.410, -94.710

Hail, Crawford

When
June 17, 4:16 AM CST
Where
Crawford County, 0.88 mi NE of Frontenac
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
37.460, -94.690

Thunderstorm Wind, Crawford

When
June 17, 4:16 AM CST
Where
Crawford County, 0.88 mi NE of Frontenac
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.460, -94.690

A large tree limb was blown down at North Crawford in Frontenac.

Hail, Crawford

When
June 17, 4:20 AM CST
Where
Crawford County, 1.49 mi SSE of Franklin Arpt
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
37.480, -94.690

Thunderstorm Wind, Crawford

When
June 17, 4:30 AM CST
Where
Crawford County, 0.55 mi W of Frontenac
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
37.450, -94.710

A power line was blown down at the intersection of Highway 69 and Leighton Street.

Thunderstorm Wind, Crawford

When
June 17, 4:32 AM CST
Where
Crawford County, Pittsburg
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.420, -94.700

A large tree was blown down on North Broadway.

Thunderstorm Wind, Crawford

When
June 17, 5:10 AM CST
Where
Crawford County, 1.3 mi WSW of Pittsburg
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
37.410, -94.720

A power line was blown down near West 4th Street.

Thunderstorm Wind, Crawford

When
June 17, 5:10 AM CST
Where
Crawford County, 1.76 mi SW of Pittsburg
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
37.400, -94.720

Several large tree limbs were blown down on Chestnut Street in Pittsburg.

Hail, Crawford

When
June 17, 5:13 AM CST
Where
Crawford County, 0.88 mi NE of Girard
Measured
0.88 in hail
Reported by
Social Media
Coordinates
37.510, -94.840

Thunderstorm Wind, Cherokee

When
June 17, 5:34 AM CST
Where
Cherokee County, 0.55 mi W of Columbus
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.170, -94.840

Several large tree limbs were blown down.

Hail, Cherokee

When
June 17, 5:39 AM CST
Where
Cherokee County, 0.55 mi W of Columbus
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.170, -94.840

Thunderstorm Wind, Cherokee

When
June 17, 5:46 AM CST
Where
Cherokee County, 1.38 mi S of Neutral
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.080, -94.800

Several large tree limbs were blown down.

Thunderstorm Wind, Cherokee

When
June 17, 6:05 AM CST
Where
Cherokee County, Riverton
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.080, -94.700

There was minor damage to a porch of a home. Numerous trees were blown down in the Riverton area.

Thunderstorm Wind, Crawford

When
June 17, 6:12 AM CST
Where
Crawford County, 0.55 mi W of Pittsburg
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.420, -94.710

A large tree limb was blown down on 8th Street in Pittsburg.

Thunderstorm Wind, Cherokee

When
June 17, 6:29 AM CST
Where
Cherokee County, 1.38 mi S of Neutral
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.080, -94.800

Several large tree branches were blown down.

Thunderstorm Wind, Bourbon

When
June 17, 10:46 PM CST
Where
Bourbon County, 0.88 mi NW of Ft Scott
Measured
52 kt (60 mph) estimated gust
Reported by
County Official
Coordinates
37.840, -94.710

A tree was blown down over the roadway at 6th Street.

Thunderstorm Wind, Bourbon

When
June 17, 10:50 PM CST
Where
Bourbon County, 1.29 mi WSW of Garland
Measured
52 kt (60 mph) estimated gust
Reported by
County Official
Coordinates
37.720, -94.650

A tree was blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 698785, 698775, 698776, 698781, 698777, 698780, 698779, 698784, 698786, 698778, 698783, 698782, 699003, 698789, 698787, 698788, 698791, 698790.